Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 46, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 17, 2010, 5:48 PM CDT for Winston County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2010, 5:48 PM CDT (22:48 UTC)
- Expired
- Jun 17, 2010, 7:45 PM CDT
- In force
- 117 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1454 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112 WGUS54 KBMX 172248 FFWBMX ALC133-180045- /O.NEW.KBMX.FF.W.0046.100617T2248Z-100618T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 548 PM CDT THU JUN 17 2010 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN WINSTON COUNTY IN NORTHWEST ALABAMA... THIS INCLUDES THE CITIES OF...LYNN...ARLEY... * UNTIL 745 PM CDT * AT 540 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED 2 TO 4 INCHES OF RAINFALL HAS FALLEN OVER THE SOUTHERN HALF OF WINSTON COUNTY. ANOTHER 1 TO 3 INCHES OF ADDITIONAL RAINFALL IS POSSIBLE WHICH WILL LIKELY CAUSE FLASH FLOODING ACROSS THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON FREE STATE BARN...HOUSTON RECREATIONAL AREA...DOUBLE SPRINGS AND CORINTH REC AREA PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3422 8762 3416 8721 3401 8714 3401 8762 $$ 08/MNK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:54 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 17, 2:54 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 254 PM CDT THU JUN 17 2010 .DISCUSSION... UPPER LEVEL HIGH PRESSURE REMAINS CENTERED JUST TO THE WEST OF THE AREA. A CLUSTER OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING SOUTHEAST ALONG THE PERIPHERY OF THE HIGH AND WILL CONTINUE TO MOVE INTO THE NORTHEASTERN PORTIONS OF THE FORECAST AREA. WENT AHEAD AND INCREASED POPS IN THIS AREA FOR LATER THIS AFTERNOON. ADDITIONAL DIURNALLY-DRIVEN SCATTERED STORMS HAVE BEEN DEVELOPING ACROSS THE CWA EARLY THIS AFTERNOON...AND EXPECT THAT TREND TO CONTINUE FOR THE NEXT FEW HOURS. LOOKING AT MODEL SOUNDINGS...THERE IS A MODERATE TO HIGH POTENTIAL FOR MICROBURSTS WITH THESE STORMS. SPC STILL HAS THE NORTHERN PART OF THE STATE IN A SLIGHT RISK FOR TODAY...WITH THE MAIN THREAT BEING WIND DAMAGE. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER STORMS. A SECOND AREA OF SHOWERS/STORMS HAS DEVELOPED ACROSS SE MISSOURI...AND MODELS CONTINUE TO BRING THIS MCS SOUTH SOUTHEAST INTO N AL LATE AFTERNOON AND EARLY EVENING. COULD SEE SOME STRONGER STORMS WITH THIS COMPLEX AS IT INITIALLY MOVES INTO THE NORTHERN PART OF THE CWA LATER THIS AFTERNOON...BUT EXPECT A WEAKENING TREND AS IT MOVES FARTHER SOUTH INTO THE AREA. HIGH PRESSURE AND NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE WEEKEND...ALONG WITH RAIN CHANCES. THE GREATER CHANCES WILL GENERALLY BE ACROSS THE SOUTH AS THE RIDGE BUILDS INTO THE TN VALLEY. NOT MUCH HAS CHANGED IN THE LONG TERM...AS THE STUBBORN RIDGE REFUSES TO PUSH OUT OF THE AREA. STAYED CLOSE TO GUIDANCE WITH TEMPS...WITH HIGHS IN THE LOW TO MID 90S AND LOWS IN THE LOW 70S. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON/EVENING THROUGH MUCH OF NEXT WEEK. 19 && .AVIATION...18Z TAF DISCUSSION. GENERALLY HEAT INDUCED CONVECTIVE ACTIVITY POSSIBLE FOR THIS AFTERNOON INTO EARLY EVENING. ALSO A SMALL POSSIBILITY OF SOME ACTIVITY MAINLY NRN SECTIONS OF C AL DUE TO UPPER LEVEL FEATURES MOVING CURRENTLY ACROSS IL/TN AREAS THROUGH THE NW FLOW. FOR NOW CB/S IN AS COVERAGE IS EXPECTED TO BE WIDELY SCATTERED AT THIS TIME BUT VERY UNSTABLE SO COULD BE STRONG. OUTSIDE OF TSRA ACTIVITY CONDITIONS SHOULD BE MAINLY VFR. SMALL POSSIBILITY FOR SOME PATCHY FOG AT TCL AIDED BY THE RIVER PROXIMITY. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. 08/MNK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 95 71 95 70 / 20 20 20 20 20 ANNISTON 69 95 69 94 69 / 20 20 20 20 20 BIRMINGHAM 69 95 70 94 70 / 20 20 20 20 20 TUSCALOOSA 71 95 71 95 70 / 20 30 20 20 20 CALERA 70 94 71 93 71 / 20 20 20 20 20 AUBURN 69 96 69 93 69 / 20 20 20 30 20 MONTGOMERY 73 96 73 94 72 / 20 20 20 30 20 TROY 71 96 71 94 71 / 20 20 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 19/08
Hazardous weather outlook, Jun 17, 12:25 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1225 PM CDT THU JUN 17 2010 ALZ011>015-017>050-181800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1225 PM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. DIURNAL HEAT INDUCED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING THROUGH AROUND 8 PM ACROSS ALL OF CENTRAL ALABAMA. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO 50 MPH OR GREATER...AS WELL AS DIME TO QUARTER SIZE HAIL. HEAVY RAINFALL WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING. AN ADDITIONAL ROUND OF THUNDERSTORMS IS POSSIBLE ACROSS NORTHERN ALABAMA LATE THIS AFTERNOON MAINLY AFTER 6 PM AS THE RESULT OF A COMPLEX OF THUNDERSTORMS THAT IS EXPECTED TO DEVELOP OVER THE MIDDLE MISSISSIPPI RIVER VALLEY AND TRACK SOUTHEAST INTO NORTHERN ALABAMA. DAMAGING WIND...LOCALLY HEAVY RAINFALL AND POSSIBLY LARGE HAIL COULD RESULT FROM THIS SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THIS AFTERNOON AND EARLY EVENING. 08/MNK
In the hours before
Special weather statement, Jun 17, 4:32 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 432 PM CDT THU JUN 17 2010 ALZ017-172200- BLOUNT AL- 432 PM CDT THU JUN 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLOUNT COUNTY UNTIL 500 PM CDT... AT 431 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR LOCUST FORK...OR 6 MILES SOUTHWEST OF CLEVELAND... MOVING SOUTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... ALLGOOD AROUND 440 PM CDT. DALLAS AROUND 450 PM CDT. CLEAR SPRINGS AROUND 455 PM CDT. REMLAP AND HOLLY SPRINGS AROUND 500 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. 27
Special weather statement, Jun 17, 4:45 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 445 PM CDT THU JUN 17 2010 ALZ014-015-172245- WALKER-WINSTON- 445 PM CDT THU JUN 17 2010 ...SIGNIFICANT WEATHER ALERT FOR WALKER AND WINSTON COUNTIES UNTIL 545 PM CDT... AT 440 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR MCDOWELL CAMP GROUNDS...OR 7 MILES SOUTHWEST OF ARLEY...MOVING SOUTHEAST NEAR 5 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MCDOWELL CAMP GROUNDS. FALLS CITY. LAKE SHORE. WALKER COUNTY AIRPORT. CURRY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 08/MNK
Local storm report, Jun 17, 5:08 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG 1 WSW LOCUST FORK 33.90N 86.64W
06/17/2010 BLOUNT AL EMERGENCY MNGR
VEHICLE HAS STRUCK DOWNED TREE ON TABERNACLE ROAD WEST OF
LOCUST FORK. NO INJURIES REPORTED.
&&
GGOGGINSSpecial weather statement, Jun 17, 5:34 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 534 PM CDT THU JUN 17 2010 ALZ024-172330- JEFFERSON- 534 PM CDT THU JUN 17 2010 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 630 PM CDT... AT 531 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CARDIFF...OR 6 MILES NORTHWEST OF GARDENDALE... MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SAYRE. CARDIFF. BROOKSIDE. WATSON. GARDENDALE. NEW CASTLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 08
Special weather statement, Jun 17, 5:42 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 542 PM CDT THU JUN 17 2010 ALZ024-025-172330- JEFFERSON AL-SHELBY AL- 542 PM CDT THU JUN 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND CENTRAL SHELBY COUNTIES UNTIL 630 PM CDT... AT 536 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR MEADOWBROOK...OR 6 MILES NORTHWEST OF CHELSEA... MOVING SOUTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PELHAM... CHELSEA... OAK MOUNTAIN STATE PARK... VERIZON MUSIC CENTER AT OAK MOUNTAIN... SHELBY COUNTY AIRPORT... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. 27
Special weather statement, Jun 17, 5:46 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 PM CDT THU JUN 17 2010 ALZ026-172330- ST. CLAIR AL- 546 PM CDT THU JUN 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY UNTIL 630 PM CDT... AT 545 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR ASHVILLE...OR 13 MILES SOUTHEAST OF ONEONTA... MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ASHVILLE... RAGLAND... NEELY HENRY DAM... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 52 min |
| Jun 17, 6:00 PM CDT | Areal Flood Advisory | BMX | Shelby | 2 hr |
| Jun 17, 6:02 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 43 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.